Six overlooked conditions of Epilepsy
Lee W. Outlaw III, PhD
As I begin the new section of Drtruthman Christian Counseling and Opinion dedicated to Epilepsy titled, “Epilepsy in plain sight”, I will attempt to address areas of this neurological condition which are usually obvious but often neglected in general epilepsy diagnosis and discussion.
These associate conditions include:
- Heightened emotions
- Decreased touch sensitivity (aka ”Depakote dropsy”)
- Increased or decreased libido
- Verbal rambling
- Momentary memory loss
- OCS ( a type of OCD)
Very few epileptics ever talk about this subject with either their support team or their neurologist; especially men. It usually happens while watching a movie or television program and you find yourself suddenly caught up in the movie and become either extremely angry or crying like a baby with usually more of the latter.
This Pseudobulbar affect (or more commonly known as PBA), or emotional incontinence, is a type of emotional disturbance characterized by uncontrollable episodes of crying and/or laughing, or other emotional displays. PBA occurs as secondary to an existing neurologic disorder or brain injury. Although more commonly associated with Parkinson, MS and stroke victims, PBA has become increasingly reported among epileptics; possibly because of new epilepsy medications or simply because patients haven’t always reported the condition.
These uncontrollable episodes of crying and/or laughing, or other emotional displays seem to happen at the most inopportune times. It happens at family events, church, patriotic events and even for no reason at all. I have found myself sometime blubbering like a baby just hearing someone pray or me giving the family Thanksgiving blessing or my favorite sports team winning.
There doesn’t have to be any rhyme or reason for these heightened emotions occurring.
I do know this; I am a genetic, grand general epileptic. I was born with epilepsy and I can have any kind of seizure at any time but my problem with heightened emotions didn’t start until I was put on anti-seizure medication in 1999 and I have been on three different medications.
It depends on your anti-seizure medication as to the extent of the increase in your emotions being heightened but from the epileptics I have professionally counseled over the years it seems to happen to all of us as epileptics.
It doesn’t have to be just anger or sorrowful emotions either; it can also be manic emotion such as uncontrollable laughter, frivolity and whimsical behavior.
At this point, you have to be careful should you decide to report this to your neurologist, GP or Psychotherapist; the reason being that heightened manic emotions can also mask epilepsy in some psychotic disorders such as certain types of Bipolar disorder and schizophrenia.
With regard to schizophrenia there are two common sub-types which would seem to mimic The Pseudobulbar affect: 1) neophrenia; a deranged neurosis or psychosis which has often been associated with early onset schizophrenia where an individual finds everything funny and laughs sometimes uncontrollably and 2) hebephrenia; a syndrome characterized by shallow and inappropriate giggling (or laughing), and silly regressive behavior and mannerisms; this has now been renamed “disorganized schizophrenia”.
Another important fact to remember is that most ant-seizure medications are also used for controlling certain types of Bipolar and schizophrenic behavior. As a result, there is some indication that the conditions these medications help to control in bipolar disorder and schizophrenia might actually have the reverse effect on epileptics causing medical and mental health professionals to overlook the epilepsy connection and jump right to the neurotic and psychotic diagnostic categories.
Even though it can be a somewhat frightening thought to have your epilepsy re-diagnosed as a psychological disorder, it is still always best to consult your neurologist with concerns about heightened emotions. It might be as simple as changing your medication dosage or even changing your anti-seizure medication completely.
But once again, with regard to the information provided, choose your words carefully.
Closely associated with an epileptic’s heightened emotions is the second condition of Decreased touch sensitivity (aka ”Depakote dropsy”) which will be discussed in the next article of “Epilepsy in plain sight”.
© 2018 Lee W. Outlaw III, PhD